Ukrainian Mathematical Journal

, Volume 67, Issue 4, pp 584–624 | Cite as

Differential Equations with Bistable Nonlinearity

  • A. M. Samoilenko
  • I. L. Nizhnik

We study bounded solutions of differential equations with bistable nonlinearity by numerical and analytic methods. A simple mechanical model of circular pendulum with magnetic suspension in the upper equilibrium position is regarded as a bistable dynamical system simulating a supersensitive seismograph. We consider autonomous differential equations of the second and fourth orders with discontinuous piecewise linear and cubic nonlinearities. Bounded solutions with finitely many zeros, including solitonlike solutions with two zeros and kinklike solutions with several zeros are studied in detail. It is shown that, to within the sign and translation, the bounded solutions of the analyzed equations are uniquely determined by the integer numbers \( n=\left[\frac{d}{l}\right] \) where d is the distance between the roots of these solutions and l is a constant characterizing the intensity of nonlinearity. The existence of bounded chaotic solutions is established and the exact value of space entropy is found for periodic solutions.


Periodic Solution Magnetic Suspension Chaotic Solution Discontinuous Nonlinearity Stable Stationary Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. G. Aronson and H. Weinberger, “Multidimensional nonlinear diffusion arising in population genetics,” Adv. Math., 30, 33–76 (1978).CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    P. Coullet, C. Elphick, and D. Repaux, “Nature of space chaos,” Phys. Rev. Lett., 58, 431–434 (1987).CrossRefMathSciNetGoogle Scholar
  3. 3.
    G. T. Dee and W. van Saarloos, “Bistable systems with propagating fronts leading to pattern formation,” Phys. Rev. Lett., 60, 2641–2644 (1988).CrossRefGoogle Scholar
  4. 4.
    P. C. Fife, Mathematical Aspects of Reacting and Diffusing Systems, Springer, New York (1979).CrossRefzbMATHGoogle Scholar
  5. 5.
    A. Kolmogorov, I. Petrovskii, and N. Piskunov, “Investigation of the diffusion equation combined with the increase in substance and its application to one biological problem,” Byul. Moskov. Gos. Univ., Ser. A, Mat. Mekh., 1, No. 6, 1–16 (1937); French translation: “Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique,” Bull. Univ. Moskou. Ser. Int. Sect. A, 1, 1–25 (1937).Google Scholar
  6. 6.
    Y. Pomeau and P. Manneville, “Wavelength selection in cellular flows,” Phys. Lett. A, 75, 296–298 (1980).CrossRefMathSciNetGoogle Scholar
  7. 7.
    J. A. Powell, A. Newell, and C. K. R. T. Jones, “Competition between generic and nongeneric fronts in envelope equations,” Phys. Rev. A, 44, 3636–3652 (1991).CrossRefGoogle Scholar
  8. 8.
    J. Swift and P. Hohenberg, “Hydrodynamic fluctuations at the convective instability,” Phys. Rev. A, 15, 319–328 (1977).CrossRefGoogle Scholar
  9. 9.
    W. Zimmermann, “Propagating fronts near a Lifschitz point,” Phys. Rev. Lett., 66, 1546 (1991).CrossRefGoogle Scholar
  10. 10.
    A. M. Samoilenko, Elements of the Mathematical Theory of Multi-Frequency Oscillations, Kluwer, Dordrecht (1991).CrossRefzbMATHGoogle Scholar
  11. 11.
    A. M. Samoilenko and N. I. Ronto, Numerical-Analytic Methods for the Investigation of Periodic Solutions [in Russian], Vyshcha Shkola, Kiev (1976).Google Scholar
  12. 12.
    A. M. Samoilenko and R. Petryshyn, Multifrequency Oscillations of Nonlinear Systems, Kluwer, Dordrecht (2004).zbMATHGoogle Scholar
  13. 13.
    A. M. Samoilenko and R. I. Petryshyn, Mathematical Aspects of the Theory of Nonlinear Oscillations [in Ukrainian], Naukova Dumka, Kyiv (2004).Google Scholar
  14. 14.
    A. M. Samoilenko and Yu. V. Teplinskii, Elements of Mathematical Theory of Evolutionary Equations in Banach Spaces, World Scientific, Singapore (2013).CrossRefzbMATHGoogle Scholar
  15. 15.
    L. A. Peletier, W. C. Troy, and R. C. A. M. Van der Vorst, “Stationary solutions of a fourth-order nonlinear diffusion equation,” Differents. Uravn., 31, No. 2, 327–337 (1995); English translation: Different. Equat., 31, No. 2, 301–314 (1995).Google Scholar
  16. 16.
    G. J. B. Van den Berg, L. A. Peletier, and W. C. Troy, “Global branches of multi bump periodic solutions of the Swift–Hohenberg equation,” Arch. Ration. Mech. Anal., 158, 91–153 (2001).CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    J. B. Van den Berg and J.-P. Lessard, “Chaotic braided solutions via rigorous numerics: chaos in the Swift–Hohenberg equation,” SIAM J. Appl. Dynam. Syst., 7, 988–1031 (2008).CrossRefzbMATHGoogle Scholar
  18. 18.
    W. D. Kalies and R. Vander Vorst, “Multitransition homoclinic and heteroclinic solutions of extended Fisher–Kolmogorov equation,” J. Different. Equat., 131, 209–228 (1996).CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    L. A. Peletier and W. C. Troy, “A topological shooting method and the existence of kinks of the extended Fisher–Kolmogorov equation,” Top. Meth. Nonlinear Anal., 6, No. 2, 331–355 (1995).MathSciNetzbMATHGoogle Scholar
  20. 20.
    L. A. Peletier and W. C. Troy, Spatila Patterns: Higher Order Model Equations in Physics and Mechanics, Birkhäuser, Boston (2001).Google Scholar
  21. 21.
    A. M. Samoilenko and I. L. Nizhnik, “Kinklike solutions of fourth-order differential equations with cubic bistable nonlinearity,” Differents. Uravn., 50, No. 2, 201–209 (2014).MathSciNetGoogle Scholar
  22. 22.
    L. A. Peletier and J. A. Rodríguez, “Homoclinic orbits to a saddle-center in a fourth-order differential equation,” J. Different. Equat., 203, 185–215 (2004).CrossRefzbMATHGoogle Scholar
  23. 23.
    S. Albeverio and I. Nizhnik, “Spatial chaos in a fourth-order nonlinear parabolic equation,” Phys. Lett. A, 288, 299–304 (2001).CrossRefMathSciNetzbMATHGoogle Scholar
  24. 24.
    A. M. Samoilenko and I. Nizhnik, “Bounded solutions of a fourth-order equation with a model bistable nonlinearity,” Ukr. Mat. Visn., 6, No. 3, 400–424 (2009); English translation: Ukr. Math. Bull., 6, No. 3, 397–420 (2009).Google Scholar
  25. 25.
    L. A. Peletier and J. A. Rodríguez, “The discrete Swift–Hohenberg equation,” Rept Math. Inst. Leiden Univ. (2004).Google Scholar
  26. 26.
    L. Nizhnik, M. Hasler, and I. Nizhnik, “Stable stationary solutions in reaction–diffusion systems consisting of a 1-d array of bistable cells,” Int. J. Bifur. Chaos, 2, 261–279 (2002).CrossRefMathSciNetGoogle Scholar
  27. 27.
    I. Nizhnik, “Stable stationary solutions for a reaction–diffusion equation with a multi-stable nonlinearity,” Phys. Lett. A, 357, 319–322 (2006).CrossRefzbMATHGoogle Scholar
  28. 28.
    A. F. Filippov, Differential Equations with Discontinuous Right-Hand Side [in Russian], Nauka, Moscow (1985).Google Scholar
  29. 29.
    N. A. Perestyuk, V. A. Plotnikov, A. M. Samoilenko, and N. V. Skripnik, Differential Equations with Impulse Effects. Multivalued Right-Hand Sides with Discontinuities, Walter de Gruyter, Berlin (2011).Google Scholar
  30. 30.
    I. L. Nyzhnyk and A. O. Krasneeva, “Periodic solutions of second-order differential equations with discontinuous nonlinearity,” Nelin. Kolyv., 15, No. 3, 381–389 (2012); English translation: J. Math. Sci., 191, No. 3, 421–430 (2013).Google Scholar
  31. 31.
    V. N. Pavlenko and M. S. Fedyashev, “Periodic solutions of a parabolic equation with homogeneous Dirichlet boundary condition and linearly increasing discontinuous nonlinearity,” Ukr. Mat. Zh., 64, No. 8, 1080–1088 (2012); English translation: Ukr. Math. J., 64, No. 8, 1231–1240 (2013).Google Scholar
  32. 32.
    D. K. Potapov, Bifurcation Problems with Discontinuous Nonlinearities [in Russian], Izd. Inst. Biznesa i Prava, St.-Petersburg (2012).Google Scholar
  33. 33.
    A. Kamachkin, D. Potapov, and V. Yevstafyeva, “Solutions to second-order differential equations with discontinuous right-hand side,” Electron. J. Different. Equat., No. 221, 1–6 (2014).Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  • A. M. Samoilenko
    • 1
  • I. L. Nizhnik
    • 1
  1. 1.Institute of MathematicsUkrainian National Academy of SciencesKyivUkraine

Personalised recommendations